Alert archive / Montana / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Great Falls, MT

July 22, 2008Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 22, 2008, 6:29 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 6:29 PM MDT (00:29 UTC)
Expired
Jul 22, 2008, 8:30 PM MDT
In force
2 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 220 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 230029
FFWTFX
MTC001-057-230230-
/O.NEW.KTFX.FF.W.0003.080723T0029Z-080723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF DILLON...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITIES OF...VIRGINIA CITY...SHERIDAN...

* UNTIL 830 PM MDT

* AT 624 PM MDT...LAW ENFORCEMENT REPORTED THAT FLASH FLOODING 
  WAS CONTINUING FOLLOWING A THUNDERSTORM THAT MOVED OVER THE 
  WARNED AREA EARLIER THIS AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TENTH TO ONE HALF OF AN INCH ARE 
POSSIBLE AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN 
  BRIDGES AND DILLON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267

$$

MPJ
1 follow-up statement
000
WGUS85 KTFX 230221
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT TUE JUL 22 2008

MTC001-057-230231-
/O.EXP.KTFX.FF.W.0003.000000T0000Z-080723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVERHEAD MT-MADISON MT-
821 PM MDT TUE JUL 22 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR NORTHWESTERN
MADISON AND CENTRAL BEAVERHEAD COUNTIES...

LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:26 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 22, 5:26 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT TUE JUL 22 2008

.DISCUSSION...

TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS
A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF
AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND
SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE
ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE
THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY
AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING
RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE
CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES
WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE
TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA
INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA
THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING
CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST
MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE
MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF
PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER
MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED
SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT
TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH
MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS.
ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF
PRECIPITATION FORECASTS. BLANK

MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO
SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD.
MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE
A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS
AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE
PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER

&&

.AVIATION...
UPDATED 2325Z.
AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE AREA THIS EVENING.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SHORTWAVE WILL MOVE
NORTHEAST THROUGH SOUTHWEST MONTANA. PENNY TO QUARTER-SIZED HAIL HAS
BEEN REPORTED WITH THESE STORMS AND WILL CONTINUE TO BE POSSIBLE
THROUGH THE EVENING. SCATTERED SHOWERS ARE EXPECTED ACROSS NORTH
CENTRAL MONTANA BUT THUNDERSTORMS ARE NOT EXPECTED. SHOWERS AND
THUNDERSTORMS WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. MVFR
CONDITIONS ARE EXPECTED NEAR SHOWERS AND THUNDERSTORMS...ELSEWHERE
VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  82  49  81 /  60  20  20  10
CTB  50  78  45  77 /  60  20  20  10
HLN  59  86  55  86 /  50  20  20  10
BZN  53  88  48  88 /  60  20  20  10
WEY  47  77  44  78 /  50  20  20  10
DLN  53  82  48  84 /  40  20  20  10
HVR  58  82  50  81 /  50  10  20  20
LWT  54  80  49  78 /  60  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008-
015-055.

&&

SHORT TERM...EMANUEL
LONG TERM...BLANK/SAUCIER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUL 22 2008

MTZ008-015-055-231230-
BEAVERHEAD-MADISON-GALLATIN-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE
HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER
THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>054-231230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
249 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT
FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:27 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 E BOZEMAN             45.68N 111.02W
07/22/2008  E0.75 INCH       GALLATIN           MT   PUBLIC

            ALONG INTERSTATE 90 JUST EAST OF BOZEMAN

&&

WILLIAMSON DC
Local storm report, Jul 22, 4:18 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 W DILLON              45.22N 112.72W
07/22/2008  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL

0413 PM     TSTM WND GST     DILLON                  45.22N 112.63W
07/22/2008  E65.00 MPH       BEAVERHEAD         MT   TRAINED SPOTTER

&&

MPJ
Local storm report, Jul 22, 4:48 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            TREE DOWN ACROSS INTERSTATE 15 OVERPASS

0430 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            URBAN FLOODING OVER ROADS IN DILLON.

0431 PM     HEAVY RAIN       3 N DILLON              45.26N 112.63W
07/22/2008  M0.61 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            0.61 INCHES RAIN IN 15 MINUTES. LIGHT RAIN CONTINUES.

0431 PM     HEAVY RAIN       SSE DILLON              45.21N 112.63W
07/22/2008  M0.63 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            0.63 INCHES RAIN IN 40 MINUTES.

0435 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/22/2008                   BEAVERHEAD         MT   TRAINED SPOTTER

            REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL
            ROADS AND STREETS IN TOWN

&&

MPJ
Local storm report, Jul 22, 5:15 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 W SHERIDAN            45.46N 112.23W
07/22/2008  M0.88 INCH       MADISON            MT   TRAINED SPOTTER

            STILL REPORTING HEAVY RAIN

0505 PM     TSTM WND GST     2 W SHERIDAN            45.46N 112.23W
07/22/2008  M70.00 MPH       MADISON            MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, Jul 22, 5:26 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      BOZEMAN                 45.68N 111.04W
07/22/2008                   GALLATIN           MT   EMERGENCY MNGR

            STANDING WATER ON SEVERAL DOWNTOWN STREETS AND A COUPLE
            FLOODED BASEMENTS IN NEARBY RESIDENTIAL AREA.

0312 PM     TSTM WND DMG     BOZEMAN                 45.68N 111.04W
07/22/2008                   GALLATIN           MT   EMERGENCY MNGR

            SEVERAL TREES DOWNED BY THUNDERSTORM WIND GUSTS...WITH
            ONE RESIDENCE DAMAGED BY A FALLEN TREE.

&&

DEZ
Local storm report, Jul 22, 6:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 S BOZEMAN             45.59N 111.04W
07/22/2008  E1.00 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

MPJ

Nearby

Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.